Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Phoenix, AZ

October 28, 2019Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this red flag warning at Oct 28, 2019, 10:29 AM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Yuma County, Arizona. It took effect at Oct 29, 2019, 11:00 PM PDT. It was in force for 18 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 28, 2019, 10:29 AM PDT (17:29 UTC)
In effect from
Oct 29, 2019, 11:00 PM PDT
Expired
Oct 30, 2019, 5:00 PM PDT
In force
18 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 7:30 AM PDTNON-TSTM WND GST 585 Sw Beaumont, CAMESONET STATION SE149 BADLANDS (SCE).
Oct 30, 8:50 AM PDTNON-TSTM WND GST 693 Sw Crestline, CAMESONET STATION SE125 DEVIL CANYON (SCE).
Oct 30, 9:00 AM PDTNON-TSTM WND DMG3 Ssw Devore, CABIG RIG BLOWN OVER BY WIND, BLOCKING SEVERAL LANES ON I-15.
Oct 30, 9:05 AM PDTNON-TSTM WND DMG4 Ssw Devore, CASEVERAL TRUCKS/TRAILERS REPORTED OVERTURNED IN BOTH SOUTH AND NORTHBOUND DIRECTIONS. AT LEAST ONE INJURY REPORTED.
Oct 30, 9:16 AM PDTNON-TSTM WND GST 724 Sse Beaumont, CAMESONET STATION HSGC1 HIGHLAND SPRINGS.
Oct 30, 9:16 AM PDTNON-TSTM WND GST 724 Sse Beaumont, CARAWS MESONET STATION HSGC1 HIGHLAND SPRINGS.
Oct 30, 10:00 AM PDTWILDFIRE6 Wnw Riverside, CAHILL WILDFIRE ERUPTED NEAR 10 AM NEAR HIGHWAY 60 - 50 ACRES AS OF 1115 AM.
Oct 30, 10:00 AM PDTWILDFIRE6 Wnw Riverside, CAHILL WILDIFRE ERUPTED NEAR 10 AM NEAR HIGHWAY 60 - 50 ACRES AS OF 1115 AM.
Oct 30, 10:10 AM PDTNON-TSTM WND GST 563 Sse Devore, CAMESONET STATION DVOC1 DEVORE.
Oct 30, 11:00 AM PDTWILDFIRE1 W Riverside, CADEXTER FIRE IN DOWNTOWN RIVERSIDE CITY. CAUSED ROAD CLOSURES AND 4 STREETS EVACUATED. THE FIRE WAS NEAR THE SANTA ANA RIVER BOTTOM. EMBERS CAUSED MAJOR CONCERNS. INDIAN HILL ROAD AND LADERA LANE.
Oct 30, 11:33 AM PDTWILDFIRE6 Ssw Fontana, CAHILL WILDFIRE SHUT DOWN HIGHWAY 60 BOTH DIRECTIONS BY CALFIRE AND CHP.
Oct 30, 11:50 AM PDTNON-TSTM WND GST 675 Sw Devore, CAMESONET STATION SE157 LYTLE CREEK RD (SCE).
Oct 30, 12:30 PM PDTNON-TSTM WND DMG1 Nw Devore, CAPOWER LINE IS DOWN AND BLOCKING THE ROAD. WIND GUSTS AROUND 40 MPH AT TIME OF REPORT.
Oct 30, 1:08 PM PDTNON-TSTM WND DMG5 Nnw Fontana, CAANOTHER BIG RIG OVERTURNED, BLOCKING 3 LANES OF SOUTHBOUND I-15 NEAR DUNCAN CANYON ROAD.
Oct 30, 4:52 PM PDTNON-TSTM WND GST 634 Nne Rancho Cucamonga, CAMESONET STATION DACC1 ONTARIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 5.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3719 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS85 KPSR 281729
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1029 AM MST Mon Oct 28 2019

AZZ131-CAZ230>232-290000-
/O.NEW.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
1029 AM MST Mon Oct 28 2019 /1029 AM PDT Mon Oct 28 2019/

...RED FLAG WARNING IN EFFECT FROM 11 PM MST /11 PM PDT/ TUESDAY
TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE
LOWER COLORADO RIVER AREA...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and very high fire
danger, which is in effect from 11 PM MST /11 PM PDT/ Tuesday to 
5 PM MST /5 PM PDT/ Wednesday.

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Joshua Tree National Park, Lower Colorado 
  River Valley CA and Imperial County And Eastern Riverside 
  County.

* TIMING...

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong winds 
  will lead to widespread hazardous fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
6 follow-up statements
886 
WWUS85 KPSR 282106
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
206 PM MST Mon Oct 28 2019

AZZ131-CAZ230>232-291200-
/O.CON.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
206 PM MST Mon Oct 28 2019 /206 PM PDT Mon Oct 28 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM MST /11 PM PDT/
TUESDAY TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS, LOW
RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHEAST 
CALIFORNIA AND THE LOWER COLORADO RIVER AREA...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Joshua Tree National Park, Lower Colorado 
  River Valley CA and Imperial County And Eastern Riverside 
  County.

* TIMING...Late Tuesday evening through late Wednesday afternoon.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is very high. These 
  conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
648 
WWUS85 KPSR 290830
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
130 AM MST Tue Oct 29 2019

AZZ131-CAZ230>232-292200-
/O.CON.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
130 AM MST Tue Oct 29 2019 /130 AM PDT Tue Oct 29 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM MST /11 PM PDT/
THIS EVENING TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS,
LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST 
CALIFORNIA AND THE LOWER COLORADO RIVER AREA...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Joshua Tree National Park, Lower Colorado 
  River Valley CA and Imperial County And Eastern Riverside 
  County.

* TIMING...Tonight through late Wednesday afternoon.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
271 
WWUS85 KPSR 292119
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
219 PM MST Tue Oct 29 2019

AZZ131-CAZ230>232-300930-
/O.CON.KPSR.FW.W.0005.191030T0600Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
219 PM MST Tue Oct 29 2019 /219 PM PDT Tue Oct 29 2019/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM MST /11 PM PDT/
THIS EVENING TO 5 PM MST /5 PM PDT/ WEDNESDAY FOR STRONG WINDS,
LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTHEAST 
CALIFORNIA AND THE LOWER COLORADO RIVER AREA...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Joshua Tree National Park, Lower Colorado 
  River Valley CA and Imperial County And Eastern Riverside 
  County.

* TIMING...Tonight through late Wednesday afternoon.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
524 
WWUS85 KPSR 300959
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
259 AM MST Wed Oct 30 2019

AZZ131-CAZ230>232-302300-
/O.CON.KPSR.FW.W.0005.000000T0000Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
259 AM MST Wed Oct 30 2019 /259 AM PDT Wed Oct 30 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /5 PM PDT/
THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER
AREA...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Joshua Tree National Park, Lower Colorado 
  River Valley CA and Imperial County And Eastern Riverside 
  County.

* TIMING...Tonight through late Wednesday afternoon.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
627 
WWUS85 KPSR 302049
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
149 PM MST Wed Oct 30 2019

AZZ131-CAZ230>232-310000-
/O.CON.KPSR.FW.W.0005.000000T0000Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
149 PM MST Wed Oct 30 2019 /149 PM PDT Wed Oct 30 2019/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /5 PM PDT/
THIS AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH
FIRE DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER
AREA...

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ, Joshua Tree National Park, Lower Colorado 
  River Valley CA and Imperial County And Eastern Riverside 
  County.

* TIMING...Tonight through 5 PM this afternoon.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
061 
WWUS85 KPSR 302355
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
455 PM MST Wed Oct 30 2019

AZZ131-CAZ230>232-310100-
/O.EXP.KPSR.FW.W.0005.000000T0000Z-191031T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Joshua Tree National Park-Lower Colorado River Valley CA-
Imperial County And Eastern Riverside County-
455 PM MST Wed Oct 30 2019 /455 PM PDT Wed Oct 30 2019/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /5 PM PDT/ THIS
AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER 
AREA...


$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Oct 28, 4:25 AM PDT, 6 hours 4 minutes earlier.

Area forecast discussion, Oct 28, 4:25 AM PDT, 6 hours 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
425 AM MST Mon Oct 28 2019

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
An exiting weather system will usher in much cooler air across
the region today resulting in well below temperatures through at
least mid week. Another cold front will push through the area on
Wednesday bringing breezy to windy conditions again as well as a
reinforcing shot of cold air. This will shift low temperatures
into the mid 30s to low 40s over the lower deserts for Thursday
morning. Dry conditions will persist through the rest of the week
with temperatures gradually warming back to near normal by the
weekend.

&&

.DISCUSSION...
The cold front continues to progress through southern and eastern
Arizona early this morning with breezy westerly winds across
south-central Arizona and even stronger northerly winds across the
Lower CO River Valley. The combination of sustained winds of
20-25 mph with gusts into the 30s and RHs around 15% will
continue the elevated fire danger threat across the Lower CO River
Valley through early afternoon before winds start to drop off.
Temperatures today will be noticeably cooler as highs barely top
70 degrees across the lower deserts, or around 15 degrees cooler
than yesterday. Overnights lows Tuesday morning will be fairly
chilly with readings dipping mostly between 40-45 degrees.

The longwave troughing pattern that has settled across the western
half of the U.S. is forecast to persist through the middle part of
the week with a second shortwave trough digging southward into the
Great Basin tonight. This shortwave will take a more northeasterly
track compared to the current one with the center passing over the
Four Corners area Tuesday night. This trough will bring breezy to
windy conditions beginning Tuesday night across the Lower CO River
Valley, expanding elsewhere on Wednesday. Widespread gusts of
20-25 mph are likely with gusts up to around 40 mph across the
Lower CO River Valley. The very dry air in place and windy
conditions will again bring an elevated fire danger threat across
portions of southeast California and southwest Arizona. After
highs in the middle 70s on Tuesday, even colder air will settle in
for Wednesday as highs struggle to get out of the 60s. Low
temperatures Thursday morning still look very chilly with
widespread readings dipping into the middle to upper 30s. The
coldest rural desert locations and higher terrain areas of Gila
County may even see lows near freezing. Despite the anomalously
cold readings, lows will still fall short of records, but only by
around 5 degrees.

A much weaker flow pattern will set up beginning Thursday with
temperatures gradually warming back to around normal readings by
Saturday. Dry air will continue to dominate the region through the
coming weekend under clear to mostly clear skies. The warming
trend will likely continue into early next week with highs
potentially reaching near 85 degrees.

&&

.AVIATION...Updated at 1125Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Following passage of a dry cold front, expect winds to be generally
less than 12kt favoring west to northwest. As gradients continue to
weaken, may see lots of light variable winds during afternoon and
evening hours at the TAF sites. Overnight tonight under generally
clear skies look for weak diurnal winds with light west/northwest
evening winds becoming light east after midnight.

Southeast California/Southwest Arizona including KIPL and KBLH:

Main aviation concern will be the corridor of strong north winds
down the lower Colorado River valley this morning, mainly affecting
KBLH. Look for gusts to near 35kt at times thru about 17z, with
winds tapering off into the afternoon. By 22z or so sustained north
winds to 15kt or so expected with little gustiness, and even less
wind in the evening. Winds at KIPL to be much less, favoring the
northwest mostly below 15kt. Except for some cirrus in the morning
skies to be generally clear during the TAF period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry weather conditions with below normal highs will persist across
the region through Friday with a late week warming trend beginning
Friday and into the weekend. Another dry weather system dropping
through the region by early Wednesday will produce breezy
northerly winds and elevated to possibly critical fire weather
danger across parts of SE CA, the lower Colorado River Valley and
SW AZ from early Wednesday morning through the afternoon. Winds
for the rest of the period should be mainly light and favor
seasonable patterns. Expect afternoon min RH percentages in the
5-12% range with poor overnight recoveries except for Saturday and
Sunday nights late in the period when there will be some
improvement in the central and eastern areas.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory until 10 AM MST this morning for AZZ530.

CA...Wind Advisory until 10 AM PDT this morning for CAZ560-564-
     568>570.

&&

DISCUSSION...Kuhlman
AVIATION...CB
FIRE WEATHER...Sawtelle

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:12 PM PDTWind AdvisoryPSRImperial, Riverside, San Bernardino48 hr
Oct 28, 2:12 PM PDTFreeze WatchPSRGila11 hr
Oct 28, 2:12 PM PDTFreeze WatchPSRGila11 hr

Nearby

Red Flag Warnings in California, 2019Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.